Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On preponderant differentiability
of typical continuous functions


Author: L. Zajícek
Journal: Proc. Amer. Math. Soc. 124 (1996), 789-798
MSC (1991): Primary 26A24
DOI: https://doi.org/10.1090/S0002-9939-96-03057-2
MathSciNet review: 1291796
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the literature, several definitions of a preponderant derivative exist. An old result of Jarník implies that a typical continuous function on $ \ [0,1] \ $ has a (strong) preponderant derivative at no point. We show that a typical continuous function on $ \ [0,1] \ $ has an infinite (weak) preponderant derivative at each point from a $c$-dense subset of $ \ (0,1) $.


References [Enhancements On Off] (What's this?)

  • [1] S. Banach, Über die Differenzierbarkeit stetiger Funktionen, Studia Math. 3 (1931), 174-179.
  • [2] A. M. Bruckner, The Differentiability properties of typical functions in $C[a,b]$, Amer. Math. Monthly 80 (1973), 679-683. MR 47:6956
  • [3] ------, Some observations about Denjoy's preponderant derivative, Bull. Math. Soc. Sci. Math. R. S. Roumanie 21(69) (1977), 1-10. MR 57:9922
  • [4] A. Denjoy, Mémoire sur la totalisation des nombres dérivées nonsommables, Ann. École Norm Sup. 33, 34 (1916, 1917), 127-236, 181-238.
  • [5] V. Jarník, Sur la dérivabilité des fonctions continues, Publications de la Fac. des Sc. de L'Univ. Charles 129 (1934), 9 pp.
  • [6] J. Malý, D. Preiss, and L. Zají\v{c}ek, An unusual monotonicity theorem with applications, Proc. Amer. Math. Soc. 102 (1988), 925-932. MR 89e:26024
  • [7] S. Mazurkiewicz, Sur les fonctions non dérivables, Studia Math. 3 (1931), 92-94.
  • [8] J. L. Leonard, Some conditions implying the monotonicity of a real function, Rev. Roumaine Math. Pures Appl. 17 (1972), 757-780. MR 46:3709
  • [9] J. Oxtoby, The Banach-Mazur game and Banach category theorem, in: Contributions to the Theory of Games III, Ann. of Math. Stud. 39 (1957), 159-163. MR 20:264
  • [10] ------, Measure and category, Springer--Verlag, New York, 1980. MR 81j:28003
  • [11] L. Zají\v{c}ek, The differentiability structure of typical functions in $C[0,1]$, Real Analysis Exchange 13 (1987-88), 119, 103-106, 93.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 26A24

Retrieve articles in all journals with MSC (1991): 26A24


Additional Information

L. Zajícek
Affiliation: Department of Mathematical Analysis, Charles University, Sokolovská 83, 186 00 Praha 8, Czech Republic
Email: Zajicek@karlin.mff.cuni.cz

DOI: https://doi.org/10.1090/S0002-9939-96-03057-2
Keywords: Preponderant derivative, typical continuous function, Banach-Mazur game
Received by editor(s): March 15, 1994
Received by editor(s) in revised form: August 23, 1994
Additional Notes: Supported by Research Grants GAUK 363 and GAČR 0474.
Communicated by: C. D. Sogge
Article copyright: © Copyright 1996 American Mathematical Society